Lyrica stopped working; now what?
July 1, 2015 10:14 AM   Subscribe

After 10 years of severe eye pain, my mom finally found something that helped: Lyrica. But the medication recently stopped working and her pain is worse than ever -- and it seems like doctors are trying to treat the symptoms and not the cause.

Ever since getting Lasik surgery 10 years ago, my mom has had excruciating, near-constant pain in her left eye. She was initially diagnosed with some kind of dry-eye syndrome and spent lots of money on a corneal resurfacing, Sclerols, expensive eye drops, etc. Some of it worked for a short time, but then the pain came back. Earlier this year, she found a doctor who prescribed Lyrica, and it actually helped! We thought the problem was solved. But within the past few weeks the pain has come back with a vengeance, and every doctor she talks to now wants to go back to treating it as a dry-eye issue. But the fact that the Lyrica took the pain away seems to indicate it is more of a nerve issue. She is 72 years old and near the end of her rope with the pain. What's our next step? Is there a different medication that works like Lyrica? Should she see a neurologist? Is removing the eye an option? YANMD, but I would welcome any suggestions or would love to hear from anyone who has been through a similar experience. Thanks.
posted by Clustercuss to Health & Fitness (3 answers total) 1 user marked this as a favorite
 
Hmm. I think I would try to find a neuro-opthalmologist if I were her. Those doctors deal with a lot of the overlap between neurology and opthalmology. I see one occasionally for my ocular migraines, and she is very, very well-versed in the ways in which nerves, the eye, and the brain all interact.
posted by schroedingersgirl at 10:32 AM on July 1, 2015 [4 favorites]


I am not a doctor or medical professional of any degree, but I believe Lyrica and gabapentin/Neurontin share some similarities without being the same drug. Gabapentin is often used to treat nerve pain - I tried it for occipital nerve headaches and my mom has taken it for nerve pain in her back. Might be worth asking a doctor about it?

Also seconding a neurologist or neuro-opthalmologist consult. You might get more traction approaching this as a "headache" issue - there are many that cause eye pain, believe it or not - instead of an "eye" issue. Best of luck. I hope your mom finds some relief.
posted by geeky at 11:45 AM on July 1, 2015 [3 favorites]


I was on Lyrica, and it worked for a while, then stopped working. My doctor told me the improvement was probably psychosomatic because Lyrica doesn't usually lost effectiveness against nerve pain. YMMV, of course.

And something else I've learned: if one doctor is going down a route you think is wrong, ask for a second opinion.
posted by guster4lovers at 2:55 PM on July 1, 2015 [2 favorites]


« Older LAZURASNAIL: What happened to the British Museum's...   |   I need a job. I want a job. But I don't *want* a... Newer »
This thread is closed to new comments.